Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Apr 29, 2017, 3:20 AM EDT for Berks County, Lehigh County, Northampton County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2017, 3:20 AM EDT (07:20 UTC)
- Expired
- Apr 29, 2017, 4:00 AM EDT
- In force
- 40 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Berks County, PA, Lehigh County, PA, Northampton County, PA
The radar
The Philadelphia radar (KDIX), 147 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 7.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1741 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
277
WWUS81 KPHI 290720
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
320 AM EDT SAT APR 29 2017
PAZ060>062-101-103-105-290800-
Upper Bucks-Lehigh-Western Montgomery-Western
Chester-Northampton-Berks-
320 AM EDT SAT APR 29 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKS...NORTHWESTERN
MONTGOMERY...LEHIGH...WEST CENTRAL BUCKS...NORTH CENTRAL CHESTER AND
CENTRAL NORTHAMPTON COUNTIES...
At 318 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fredericksburg to Yorklyn. Movement
was east at 55 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Allentown, Reading, Bethlehem, Pottstown, Emmaus, Wyomissing,
Northampton, Nazareth, Birdsboro, Kutztown, Hamburg, Fleetwood,
Sinking Spring, Laureldale, East Greenville, Womelsdorf, Bath,
Wernersville, Newmanstown and Walnutport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4052 7634 4052 7625 4058 7605 4057 7602
4064 7599 4083 7524 4008 7562 4003 7594
4011 7594 4014 7588 4036 7621 4037 7623
4049 7643
TIME...MOT...LOC 0718Z 254DEG 57KT 4047 7641 4000 7665
$$
SFJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Apr 28, 9:22 PM EDT, 5 hours 58 minutes earlier.
Area forecast discussion, Apr 28, 9:22 PM EDT, 5 hours 58 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 922 PM EDT Fri Apr 28 2017 .SYNOPSIS... A cold front over the upper Mississippi Valley will move east and through our region Saturday night. This front will become stationary near Delmarva on Sunday, then lift northward as a warm front on Monday, as low pressure moving through the Great Lakes drags a stronger cold front through our area Monday night. Another area of pressure organizing over the Arklatex on Wednesday will move northeastward toward the middle Atlantic coast by Friday. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... With loss of diurnal heating along with the combination of clear skies and light winds, radiational cooling is allowing temperatures to drop down into the 60s away from the major urban centers along the I-95 corridor. No significant changes will be made to the forecast, other than to adjust hourly grids based on the latest surface obs. Precip remains on track to approach the region well after midnight, so no changes to the PoP grids were made. Cold front has moved into eastern NY/PA and northern NJ, and will continue to track east late tonight through Saturday morning. Ahead of the front, surface dewpoints are rising into the 50s and low 60s. That MCS over Indiana has moved into Ohio. So far, few storm reports have been issued, but radar indicates widespread heavy rain, and numerous lightning strikes have been detected. Going through the overnight, this MCS and the aforementioned cold front will continue to approach. Models indicate the bulk of the instability across the Delmarva, correlating to the higher dewpoints. However, the forcing will mainly be aligned with the approach of the front itself, over northern zones. Will keep a swath of likely PoPs in the forecast for northern zones late tonight, but will keep thunder potential capped at chance. Slight chance/low chance PoPs should cover southern NJ, the Delmarva, and extreme SE PA. A warm night on tap with lows in the upper 50s and 60s. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... Any lingering showers and thunderstorms will taper off Saturday morning. West winds develop behind the front, and will increase to 10-15 mph with afternoon gusts up to 20 mph. Skies become mostly sunny by late morning/early afternoon, and temperatures will quickly rise into the mid/upper 80s across most areas. Humidity levels will remain moderate as well, so there will be some discomfort during the mid-day heat. Scattered showers and tstms will again develop west of the area and move across the region later in the afternoon. We have continued with the chc pops for the area attm. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... The polar jet remains displaced well to our north in Canada, with an active southern stream across the conus thru the period. A southern stream closed low ejects northeast out of the four corners region on Sunday and through the Great Lakes on Tuesday. A broader long wave trough then sets up on Wednesday, extending from Atlantic Canada to the Colorado Rockies. There is general model agreement that this feature slowly progresses eastward, as a cutoff low develops across the southeast states. Overall, this will maintain a southwest flow regime with temperatures at or above normal. The two primary focuses for precipitation will be with a cold frontal passage Monday night, then within the overrunning area ahead of the southern stream cutoff low from Thursday into Friday. Some residual convection is possible through at least midnight on Saturday night across Delmarva and southern NJ, as a cold front moves slowly through this area, and stalls over central Delmarva through Sunday. The GFS appears to be overdone with QPF north of this boundary through Sunday, and have discounted it, given the drier surface air to the north and slight ridging aloft as well. The NAM and ECMWF are much drier, and the forecast reflects this, with Delmarva the exception. As the boundary stalls, we expect renewed showers and thunderstorms on Sunday. The high temperature forecast will be challenging on Sunday, with a maritime air mass within the easterly flow north of the front, while portions of Delmarva remains south of the front within the warm sector. We expect low-70s to low- 80s across Delmarva, with low-60s to low-70s across the remainder of the region. The exception will be some of the NJ barrier islands, where highs will not make it out of the 50s! The boundary is then expected to lift northward as a warm front on Sunday night. There is not much support for precip, so PoPs were kept in the slight chance category. Expect temperatures to remain steady or rise overnight. With the cold front still over the Ohio Valley on Monday, expect a mostly sunny and dry day. A brisk south- west flow will develop, with wind gusts up to around 30 MPH in the afternoon. Temperatures will be well above normal, with highs in the low-mid 80s across the urban corridor. With the cold frontal passage Monday night, showers and thunderstorms are likely. While the timing is not ideal for severe weather and instability is limited, the wind field is strong and Precipitable Water values approach 2.0 inches, so gusty winds and heavy downpours are likely with any thunderstorms, the primary focus being northwest of the NJ Turnpike/I-95. The post-frontal air mass will remain moist on Tuesday, with a surface trough traversing the region under a cyclonic flow aloft. Expect considerable cloudiness and a continued chance of showers, especially during the afternoon, and northwest of the NJ Turnpike/ I95. It should be too stable for any thunder but winds may gust up to around 30 MPH. Much cooler compared to Monday, but high temps still at or slightly above normal. For Wednesday, slight ridging builds in aloft and the column is dry, so fair weather is expected. Unsettled weather during the Thursday and Friday time frame. A broad trough to our west will maintain a southwest flow aloft, along with moisture of Gulf of Mexico origins moving up the eastern seaboard, within an overrunning regime. Heavy rainfall is certainly possible, with WPC guidance indicating the potential for 1-2 inches across our region, but there is still inherent uncertainty given it's Day 6-7. Stay tuned. && .AVIATION /01Z SATURDAY THROUGH WEDNESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...Patchy IFR VSBY in fog, mainly at KMIV/KACY late tonight. Otherwise, mainly VFR through around 08-10Z. SHRA and sct TSRA will move into the terminals during that time with localized MVFR conditions. Light winds become SW 5-10 KT late tonight. Saturday...Any lingering SHRA/TSRA tapers off in the morning. VFR for most of the day. West winds increase to 10-15 kt with gusts as high as 20 kt in the afternoon. Scattered late day/early evening SHRA/TSRA possible. OUTLOOK... MVFR possible in any lingering showers and thunderstorms Saturday night, especially ACY, MIV, and ILG. Predominantly VFR on Sunday, with east wind gusts up to around 20 MPH at all TAF sites. MVFR is likely at all TAF sites Sunday night into early Monday morning, mainly attributable to low clouds. A return to VFR is expected by late Monday morning, with southwest wind gusts up to around 25 kts during the afternoon. MVFR possible in SHRA/TSRA Monday night. Continued MVFR is possible in low clouds on Tuesday, with greatest confidence at ABE and RDG. Winds will shift to the northwest by Tuesday morning, with gusts up to around 25 kts possible during the afternoon. Wednesday is expected to feature predominantly VFR at this time. && .MARINE... Great conditions on the waters this evening and then the early overnight periods. Sct showers and perhaps a tstm may affect the NJ coastal waters and possibly into Del bay after midnight. Overall, winds will be mostly SW or W with speeds at or under 10 knots. Seas will remain mostly 3-4 FT on the ocean a with a med period swell. Across Del Bay, seas will remain 1- 2 ft at most. Fair weather Sat after a few morning showers and sct tstms. Increasing SW winds up to around 12-18 knots, looks like SCA flag will probably not be needed. OUTLOOK... SCA likely Monday through Tuesday. Southerly winds increase Monday, with gusts up to 30 knots continuing into Monday night. Winds will become northwest by Tuesday morning, with renewed gusts around 25 knots possible. Seas building to the 5-7 Ft range on Monday, and then 7-9 FT Monday night, decreasing to around 5 FT late Tuesday. Seas may remain elevated into Tuesday night on the ocean, which would necessitate the extension of any Small craft Advisories. && .CLIMATE... **Record or number 2 warmest April on record expected** Presuming our forecast temps these last 2 days of April are accurate, we are assured of a top 2 warmest April on record in much of our forecast area. Sunday is probably the critical day for determining record or not. Below: April projected within the top April average temps, the normal for April and the period of record (POR). This includes Friday's (28th) high and low temperatures through 4 PM. Sundays max temps may occur at 1 am and the min temps Sunday evening. PHL normal 54.0 POR 1874 59.5 2017 Projected warmest ever: still could slip .2 degrees. 59.4 1994 58.5 1921 58.4 2010 57.9 1941 ABE normal 49.9 POR 1922 56.9 projecting record and almost cant miss a record. 56.4 1941 54.7 1994 ACY normal 51.7 POR 1874 57.6 projecting record and almost cant miss. 56.3 2010 56.1 2011 Record high temps listed tomorrow-Saturday where it is forecast to be within 2 degrees of record. PHL 90-1974 GED 88-1990 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Franck Near Term...MPS/O'Hara Short Term...O'Hara Long Term...Franck Aviation...Franck/MPS/O'Hara Marine...Franck/MPS/O'Hara Climate...
Hazardous weather outlook, Apr 28, 3:30 PM EDT, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 330 PM EDT Fri Apr 28 2017 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-291930- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 330 PM EDT Fri Apr 28 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-291930- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 330 PM EDT Fri Apr 28 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 29, 2:54 AM EDT, 26 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 254 AM EDT SAT APR 29 2017 NJZ013-018>020-027-290730- Northwestern Burlington-Camden-Ocean-Western Monmouth-Southeastern Burlington- 254 AM EDT SAT APR 29 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OCEAN...CENTRAL CAMDEN...CENTRAL BURLINGTON AND SOUTHWESTERN MONMOUTH COUNTIES... At 254 AM EDT, a strong thunderstorm was located over Medford, or 13 miles east of Camden, moving east at 55 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Toms River, Jackson, Evesham, Mount Laurel, Medford, Lumberton, Beachwood, Mount Holly, Berlin, Tabernacle, Presidential Lakes Estates, Lakehurst, Pemberton, Wrightstown, Six Flags Theme Park, Marlton, Leisuretowne, Georgetown, Cassville and Presidential Lakes. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3978 7492 3996 7499 4020 7436 3990 7418 TIME...MOT...LOC 0654Z 254DEG 49KT 3990 7485 SFJ
Special weather statement, Apr 29, 2:57 AM EDT, 23 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
257 AM EDT SAT APR 29 2017
DEZ002-MDZ012-015-020-290745-
Kent-Queen Anne's-Kent-Caroline-
257 AM EDT SAT APR 29 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KENT...CENTRAL QUEEN
ANNE'S...NORTHEASTERN CAROLINE AND SOUTHWESTERN KENT COUNTIES...
At 256 AM EDT, a strong thunderstorm was located over Centerville,
moving east at 55 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Dover, Centerville, Centreville, Camden, Greensboro, Oakland,
Ridgely, Church Hill, Bowers, Goldsboro, Woodside, Viola, Hartly,
Rising Sun-Lebanon, Starr, Jumptown, Hazlettville, Dover Base
Housing, Dover Speedway and Sandtown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3920 7541 3919 7541 3921 7540 3915 7541
3911 7540 3907 7541 3903 7534 3896 7531
3895 7618 3898 7619 3900 7617 3902 7621
3911 7624
TIME...MOT...LOC 0656Z 264DEG 47KT 3904 7603
SFJSpecial weather statement, Apr 29, 3:20 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
320 AM EDT SAT APR 29 2017
PAZ060>062-101-103-105-290800-
Upper Bucks-Lehigh-Western Montgomery-Western
Chester-Northampton-Berks-
320 AM EDT SAT APR 29 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKS...NORTHWESTERN
MONTGOMERY...LEHIGH...WEST CENTRAL BUCKS...NORTH CENTRAL CHESTER AND
CENTRAL NORTHAMPTON COUNTIES...
At 318 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fredericksburg to Yorklyn. Movement
was east at 55 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Allentown, Reading, Bethlehem, Pottstown, Emmaus, Wyomissing,
Northampton, Nazareth, Birdsboro, Kutztown, Hamburg, Fleetwood,
Sinking Spring, Laureldale, East Greenville, Womelsdorf, Bath,
Wernersville, Newmanstown and Walnutport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4052 7634 4052 7625 4058 7605 4057 7602
4064 7599 4083 7524 4008 7562 4003 7594
4011 7594 4014 7588 4036 7621 4037 7623
4049 7643
TIME...MOT...LOC 0718Z 254DEG 57KT 4047 7641 4000 7665
SFJThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 2:54 AM EDT | Special Weather Statement | PHI | Burlington | 36 min |
| Apr 29, 4:14 AM EDT | Special Weather Statement | PHI | Hunterdon, Middlesex, Somerset | 46 min |
| Apr 29, 4:20 AM EDT | Severe Thunderstorm Warning | PHI | Burlington, Hunterdon, Mercer, Middlesex, Monmouth, Somerset | 40 min |
| Apr 29, 4:22 AM EDT | Special Weather Statement | PHI | Burlington, Camden, Gloucester | 38 min |
| Apr 29, 4:29 AM EDT | Areal Flood Advisory | PHI | Hunterdon, Mercer, Middlesex, Morris, Somerset | 4 hr |
| Apr 29, 4:32 AM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Mercer, Middlesex, Monmouth, Morris, Somerset | 43 min |
| Apr 29, 4:56 AM EDT | Special Marine Warning | PHI | 64 min | |
| Apr 29, 4:56 AM EDT | Special Weather Statement | PHI | Burlington, Mercer, Monmouth, Ocean | 49 min |
| Apr 29, 5:16 AM EDT | Special Marine Warning | PHI | 29 min | |
| Apr 29, 6:16 AM EDT | Special Marine Warning | PHI | 29 min | |
| Apr 29, 7:04 AM EDT | Areal Flood Warning | PHI | Hunterdon, Somerset | 4 hr |
| Apr 29, 3:12 AM EDT | Areal Flood Advisory | PHI | Berks | 4 hr |
| Apr 29, 3:51 AM EDT | Special Weather Statement | PHI | Berks, Bucks, Chester, Delaware, Montgomery | 39 min |
| Apr 29, 2:57 AM EDT | Special Weather Statement | PHI | Queen Anne's | 48 min |
| Apr 29, 3:39 AM EDT | Special Weather Statement | PHI | Caroline | 36 min |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.